Alert archive / Washington / Flood Watches in 2011

Flood Watch 2, NWS Seattle, WA

January 17, 20114 counties in Washington

NWS Seattle, WA issued this flood watch at Jan 17, 2011, 6:09 PM PST for 4 counties in Washington. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2011, 6:09 PM PST (02:09 UTC)
Expired
Jan 18, 2011, 6:00 AM PST
In force
12 hr
Issued by
NWS Seattle, WA

Counties Grays Harbor County, WA, Skagit County, WA, Thurston County, WA, Whatcom County, WA

The radar

The Seattle radar (KATX), 39 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 2.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2011-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2011-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WGUS66 KSEW 180209
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SEATTLE WA
609 PM PST MON JAN 17 2011

.THE EPISODE OF HEAVY RAINFALL OVER WESTERN WASHINGTON THAT BEGAN 
SATURDAY NIGHT AND CONTINUED INTO THIS MORNING HAS PUSHED MANY 
RIVERS ABOVE FLOOD STAGE. A COOLER AIR MASS MOVING INTO THE REGION 
WILL CAUSE THE SNOW LEVEL TO DROP TO 1500 FEET ON TUESDAY. CRESTS ON 
LONGER STEM RIVERS THAT ARE EXPERIENCING FLOODING WILL MOVE 
DOWNSTREAM TONIGHT THROUGH TUESDAY.

WAC027-057-067-073-181400-
/O.EXP.KSEW.FA.A.0001.000000T0000Z-110118T0200Z/
/O.NEW.KSEW.FA.A.0002.110118T0209Z-110118T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYS HARBOR-SKAGIT-THURSTON-WHATCOM-
609 PM PST MON JAN 17 2011

...FLOOD WATCH IN EFFECT UNTIL 6 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF WESTERN WASHINGTON...INCLUDING THE
  FOLLOWING COUNTIES...GRAYS HARBOR...SKAGIT...WHATCOM AND THURSTON.

* UNTIL 6 AM PST TUESDAY

* RIVER FLOODING...MANY RIVER BASINS ACROSS WESTERN WASHINGTON ARE
  EXPERIENCING FLOODING. LOCATIONS NEARER TO THE MOUTHS OF LONG
  STEM RIVERS THAT ARE EXPERIENCING FLOODING UPSTREAM MAY FLOOD INTO
  TUESDAY AS THE CREST MOVES DOWNSTREAM.

* PEOPLE LIVING NEAR UNWARNED RIVERS IN THE COUNTIES STILL UNDER A
  FLOOD WATCH SHOULD CONTINUE TO CLOSELY MONITOR LATEST WEATHER
  FORECASTS AND WARNINGS UNTIL THE FLOOD WATCH IS ENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLOODING BUT
FLOODING IS NOT IMMINENT OR OCCURRING. MONITOR THE LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE READY TO ACT
QUICKLY IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

$$

WAC041-053-180315-
/O.EXP.KSEW.FA.A.0001.000000T0000Z-110118T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEWIS-PIERCE-
609 PM PST MON JAN 17 2011

...FLOOD WATCH HAS EXPIRED...

THE FLOOD WATCH FOR A PORTION OF WESTERN WASHINGTON HAS EXPIRED.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Jan 17, 3:00 PM PST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 17, 3:00 PM PST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PST MON JAN 17 2011

.SYNOPSIS...MOIST ONSHORE FLOW WILL PRODUCE SHOWERS AND MOUNTAIN
SNOW THIS EVENING...DECREASING OVERNIGHT. THE PUGET SOUND
CONVERGENCE ZONE WILL BE ACTIVE AND MAY PRODUCE LOCALLY HEAVY
PRECIPITATION ACROSS THE CENTRAL AND NORTH PUGET SOUND REGION.  A
WEAK SYSTEM WILL BRING LIGHT RAIN TO THE LOWLANDS TUESDAY WITH SNOW
IN THE MOUNTAINS. WEDNESDAY WILL BE PARTLY TO MOSTLY SUNNY UNDER AN
UPPER LEVEL RIDGE. ADDITIONAL WEAK WEATHER SYSTEMS WILL BRING
PERIODS OF RAIN TO THE AREA TOWARD THE END OF THE WEEK THROUGH THE
WEEKEND.

&&

.SHORT TERM...THE LATEST RADAR LOOP SHOWS THE PUGET SOUND
CONVERGENCE ZONE IS BECOMING FOCUSED ACROSS SRN SNOHOMISH AND N KING
COUNTY THIS AFTERNOON. LOCALLY HEAVY PRECIPITATION IS OCCURRING IN
THE BAND WHICH EXTENDS EWD TO THE CASCADES. THE 18Z NAM-12 SHOWS
THIS BAND SAGGING SWD INTO MOSTLY NRN/CENTRAL KING COUNTY THIS
EVENING. THIS MOVEMENT SHOULD HELP MITIGATE THE THREAT OF PUSHING
ANY RIVERS HIGHER. LOCALLY HEAVY SNOW MAY ALSO FALL WITHIN THE
CONVERGENCE BAND ABOVE 4500 FEET THROUGH THIS EVENING. SNOW LEVELS
HAVE BEEN SLOW TO FALL WITH A RAIN/SNOW MIX STILL REPORTED AT THE
PASSES. ABOVE 4500 FEET...LOCATIONS LIKE MT. BAKER AND PARADISE WILL
LIKELY REACH CLOSE TO 10 INCHES BY THE TIME PRECIP WINDS DOWN LATER
THIS EVENING. SNOQUALMIE AND STEVENS PASS COULD STILL PICK UP A FEW
QUICK INCHES OF SNOW EARLY THIS EVENING IF THE CONVERGENCE ZONE
FOCUSES OVER THOSE PASSES...OTHERWISE LITTLE ACCUMULATION AT PASS
LEVEL.

SHOWERS WILL DECREASE OVERNIGHT AND THE CONVERGENCE ZONE SHOULD
DIMINISH AFTER MIDNIGHT AS GRADIENTS EASE. THERE WILL BE A PERIOD OF
MOSTLY DRY WEATHER LATER TONIGHT AND EARLY TUE BETWEEN WEATHER
SYSTEMS. MODELS ARE COMING INTO BETTER AGREEMENT SHOWING A WEAK
SURFACE LOW PRESSURE SYSTEM MOVING S OF THE AREA INTO OREGON. MOST
MODELS SHOW LIGHT PRECIP LIFTING N INTO WRN WA BY TUE AFTERNOON
THROUGH TUE EVENING AS THE LOW MOVES INLAND. THE AIR MASS WILL BE
QUITE COOL BY THAT TIME WITH 1000-850MB THICKNESS VALUES NEAR 1300M
SO IT IS STILL POSSIBLE TO SEE SOME WET SNOW MIX IN OVER HIGHER
HILLTOPS ACROSS THE LOWLANDS. HOWEVER...THE MAIN SNOW LEVEL WILL
REMAIN AROUND 1000-1500 FEET WITH ONLY VERY LIGHT ACCUMULATIONS
EXPECTED ABOVE THAT. HIGH TEMPS WILL RUN COOLER THAN THE PAST COUPLE
DAYS...IN THE LOW TO MID 40S.

HIGH PRES WILL BUILD OVER THE PAC NW TUE NIGHT THROUGH WED FOR A
PERIOD OF DRY WEATHER. SURFACE GRADIENTS WILL BE LIGHT SO EXPECT AT
LEAST SOME PATCHY MORNING FOG AROUND. OTHERWISE...PARTLY TO MOSTLY
SUNNY SKIES ON TAP.

MID AND HIGH CLOUDS WILL INCREASE WED NIGHT AS THE RIDGE WEAKENS AS
A FRONTAL SYSTEM MOVES OVER THE TOP. LIGHT PRECIP MAY SKIRT THE AREA
WED NIGHT WITH A BETTER CHANCE OF LIGHT RAIN ACROSS THE ENTIRE AREA
BY THURSDAY AS THE MOISTURE BAND SAGS SWD.

.LONG TERM...NO CHANGES IN THE LONG WAVE PATTERN EXPECTED LATER IN
THE WEEK THROUGH NEXT WEEKEND. THE LARGE SCALE TROUGH WILL REMAIN
CENTERED OVER THE CENTRAL/ERN U.S. WITH HIGHER PRES CENTERED OFF THE
WEST COAST. MODELS SHOWS SEVERAL SYSTEMS BREAKING OVER THE RIDGE AND
BRUSHING WRN WA WITH LIGHT RAINFALL AT TIMES TOWARD THE END OF THE
WEEK. THE PAC RIDGE MAY BREAK DOWN FURTHER OVER THE WEEKEND ALLOWING
BETTER ORGANIZED SYSTEMS TO MOVE ACROSS. THE PATTERN LOOKS
PROGRESSIVE SO THE SYSTEMS SHOULD NOT POSE MUCH FLOOD THREAT.

&&

.HYDROLOGY...OUTSIDE OF THE CONVERGENCE ZONE OVER SNOHOMISH COUNTY
EXTENDING INTO THE CASCADES PRECIPITATION AMOUNTS HAVE BEEN LIGHT
OVER THE AREA IN THE LAST SIX HOURS. PRECIPITATION WITH THE NEXT
SYSTEM TOMORROW WILL BE SIGNIFICANTLY LESS THAN WHAT HAS OCCURRED
OVER THE LAST COUPLE OF DAYS. IN ADDITION THE SNOW LEVEL WILL BE
DOWN TO AROUND 1500 FEET SO THE PRECIPITATION THAT DOES FALL IN THE
MOUNTAINS WILL BE IN THE FORM OF SNOW AND STAY IN THE MOUNTAINS.

THE UPPER REACHES OF THE RIVERS HAVE CRESTED NOW WITH THE FLOOD
CRESTS MAKING THEIR WAY DOWNSTREAM. WITH THE COOLER AIR MASS OVER
THE AREA ALL OF THE RIVERS WITH THE EXCEPTION OF THE LOWER REACHES
OF THE CHEHALIS WILL BE RECEDING ON TUESDAY.

BY LATER TONIGHT THE FLOOD WARNINGS WILL HAVE ENDED ALONG THE
NOOKSACK RIVER...THE UPPER REACHES OF THE SKAGIT...THE
STILLAGUAMISH.

MAJOR FLOODING IS STILL OCCURRING ALONG THE COWLITZ AT
RANDLE...LOWER REACHES OF THE SNOQUALMIE AND THE SNOHOMISH. ALL OF
THESE RIVERS HAVE EITHER CRESTED OR WILL CREST BY LATE THIS
EVENING.

THE GREEN RIVER IS SLIGHTLY ABOVE FLOOD STAGE AND WILL CONTINUE TO
CAUSE MINOR FLOODING OVER LOW LYING FARM LANDS ON THE MIDDLE GREEN
RIVER UPSTREAM OF AUBURN. THE FORECAST IS FOR RELEASES FROM HOWARD
HANSON DAM TO KEEP THE RIVER RUNNING AT ABOUT TEN THOUSAND CFS
THROUGH THE NEXT FOUR DAYS. ONCE THE RIVER FALLS BACK BELOW FLOOD
STAGE...NO MORE FLOODING IS EXPECTED FOR THE NEXT 10 DAYS. FELTON

&&

.AVIATION...STRONG FAIRLY MOIST NW FLOW ALOFT WILL CONTINUE THROUGH
00Z WED. AIR MASS AT LOW LEVELS REMAINS MOIST ALTHOUGH THERE HAS
BEEN LOCAL CLEARING OVER THE EASTERN STRAIT OF JUAN DE FUCA AND OVER
S HOOD CANAL...N AND S OF THE WEAKENING CONVERGENCE ZONE...WHICH
REMAINS OVER THE N PUGET SOUND-EVERETT AREA. STRONG ONSHORE FLOW IS
WEAKENING BUT THE LOWER AIR MASS WILL REMAIN MOIST OVERNIGHT. EXPECT
CIGS TO REMAIN IN THE MVFR TO LOW VFR RANGE...AND THE AREAS OF
CLEARING SHOULD FILL IN OVERNIGHT AS ONSHORE FLOW WEAKENS AND THE
NEXT SYSTEM APPROACHES.

AN UPPER LEVEL TROUGH OFFSHORE WILL BRING SOME LIGHT RAIN TO THE
AREA LATE TONIGHT THROUGH TUESDAY...KEEPING CIGS IN THE MVFR TO LOW
VFR RANGE.

KSEA...EXPECT MVFR CIGS TO CONTINUE TONIGHT AND WEDNESDAY. THERE
COULD BE SOME BRIEF HIGHER CIGS...BUT THEY WILL STILL REMAIN BELOW
BKN050. ONSHORE FLOW IS WEAKENING...SO EXPECT SW SURFACE WINDS
15-25KT TO EASE TO 10 KT AROUND 03Z. WINDS WILL REMAIN SOUTHERLY
THROUGH TUESDAY MORNING. KAM

&&

.MARINE...STRONG WESTERLY ONSHORE FLOW WILL CONTINUE INTO THIS
EVENING BUT GRADIENTS ARE ALREADY DECREASING. THE UIL-BLI GRADIENT
WAS DOWN TO 3.6 MB AT 22Z AND WINDS AT RACE ROCKS HAVE DROPPED BELOW
GALE. WILL STILL PLAY IT CONSERVATIVELY AND CHANGE THE CENTRAL/EAST
STRAIT GALE TO A SCA AT 6 PM. WILL HANG ONTO SCA WINDS IN THE BORDER
AREAS OF THE ADJOINING N INLAND AND ADMIRALTY INLET ZONES UNTIL
MIDNIGHT. COASTAL STATION WINDS ARE ALSO EASING SO WILL CHANGE TO
SCA FOR HAZARDOUS SEAS AT 10 PM. CONVERGENCE ZONE IS STILL GOING
OVER SNOHOMISH COUNTY WHICH IS RESTRICTING THE PUGET SOUND SCA WINDS
TO SEATTLE SWD. WILL DROP THAT ONE AT 7 PM.

MODELS ARE ON TRACK WITH EASING THE GRADIENTS OVERNIGHT UNTIL THE
SURFACE RIDGE AXIS IS OVERHEAD LATE TONIGHT. THE BROAD SURFACE RIDGE
OSCILLATES A BIT THE NEXT COUPLE OF DAYS...SHIFTING OFFSHORE TUESDAY
NIGHT FOR A BRIEF PERIOD OF WEAK ONSHORE FLOW...BEFORE MOVING BACK
OVERHEAD BRIEFLY WEDNESDAY AFTERNOON. SOUTH GRADIENTS INCREASE
THURSDAY AND FRIDAY AS A WARM FRONT MOVES OVER THE AREA. KAM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCHES...WARNINGS...AND/OR ADVISORIES ARE IN EFFECT
     FOR MUCH OF THE CWA.

     WINTER WEATHER ADVISORY IN EFFECT FOR THE NORTH AND CENTRAL
     CASCADES OF WESTERN WASHINGTON THROUGH 7 PM PST THIS EVENING.

     WIND ADVISORY FOR THE STRAIT OF JUAN DE FUCA AND THE ADMIRALTY
     INLET AREA UNTIL 5 PM PST THIS AFTERNOON.

PZ...GALE WARNINGS ARE IN EFFECT FOR THE CENTRAL/EAST STRAIT OF
     JUAN DE FUCA.

     SMALL CRAFT ADVISORY IS IN EFFECT FOR THE REMAINING WATERS.

     SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ROUGH GRAYS HARBOR
     BAR CONDITIONS THRU LATE TUE NIGHT.

FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION...PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

In the hours before

Local storm report, Jan 17, 4:05 PM PST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
405 PM PST MON JAN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       1 E MARBLEMOUNT         48.53N 121.43W
01/17/2011  M6.35 INCH       SKAGIT             WA   TRAINED SPOTTER

            2.12 INCHES IN 24 HOURS AND 6.35 INCHES STORM TOTAL SINCE
            5 PM SATURDAY.

&&

DDAMICO

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 6:55 PM PSTRiver Flood WarningSEWWhatcom21 hr
Jan 18, 4:11 AM PSTRiver Flood AdvisorySEWMason9 hr

Nearby

Flood Watches in Washington, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.